58 answers

6 Month Old W/full Body Rash

My 6 month old daughter was put on antibiotics last week for an ear infection, one week later she woke up with a full body rash. I called her pediatrician's office and they said it has been too long for it to be caused by the medicine, and if it gets worse to giver her Benadryl. This makes me a bit nervous, she has had the rash for over 24 hours and it must be caused by something, nothing else that I can think of has changed (food, formula, laundry detergent). Any ideas? Any experiences with allergies to meds that are similar?

What can I do next?

So What Happened?™

Thank you all so much for your responses! WOW! Long story short, after more conversations with the pediatrician's office and a trusted pharmacist friend, we decided to keep our daughter on the antibiotic and the rash went away after 48 hours, before the antibiotic was gone. She has since finished the antibiotic and is doing well. Again, thanks to everyone for your responses! What a great opportunity to share with other moms. This was my first request and I know I'll be using it much more. M.

Featured Answers

Hi M.,
I experienced the same thing. My daughter started a full body rash after three days of antibiotics. It lasted for about three weeks and I was so tired of calling the doctor and bringing her in for them to tell me the same thing, "Let us know if it gets worse or if she experiences more issues like difficulty breathing." The only thing they did was tell me to watch her and they changed her to a different antibiotic. I ended up requesting the I take her to a dermatologist because the rash was still there. He determined that she was allergic to the meds and that it was causing excema and hives. It took a long time for it to leave her system because she had never been on any medication before and she was only 5 months old. She also was too young for me to give any benadryl to. The dermatologist suggested that I give her oatmeal baths for the discomfort and itching. He also perscribed an ointment that I could use three times a day to clear the rash. It took about three days to clear and she has been fine ever since. I would ask for a referral and then ask for a perscription if they really feel this is an allergy.
Good luck and let me know what happens!

It definitely is NOT too long for it to be caused by meds. My son has a penicillin allergy. He broke out with hives 10 days into taking amoxocillin. If the rash looks like hives (welts) do not give her any more antibiotics... give her benadryl and take her to the Dr.!

I know you have had a lot of responses, but I wanted to add my comment to the mix. My 4 YO was on antibiotics for the first time last week. She had been taking them for 8 days when she got a head to toe rash. My ped said since it was itchy he would rule it an allergy. I would not keep her on something that makes her that uncomfortable, benedryll only deals with the symptoms. There are plenty of other options to try!! Sorry for the poor little one. I have medicine allergies and it is no fun!

More Answers

We had an allergy attack with our daughter and had to give her benadryl, too. As long as you follow the guidelines and your doctor tels you the correct dosage amount, i would not worry trying this a couple of times. Unfortunately, our ped said she can not really be tested for allergies until she is older than 2 since her immune system is still forming. Hence, I have no idea why she swelled up (there was also no changes in food, etc.). Does the rash bother her? There is also a rash that develops often times after a cold/infection that is pretty normal that I have seen. It covers most the body/face, but is not itchy. Give benadryl a try and it will help her sleep and hopefully, ease your worries!

1 mom found this helpful

When my daughter was about 9 months old she had an ear infection. After 9 days on the antibiotic she broke out in a full body rash. We called the doctor and they had us take her off the medicine and within a day the rash went away. It absolutely could be the antibiotic, ask a pharmacist when in doubt the doctor's office doesn't always know a lot about the medicine they prescribe.

Hi Michelle,

I would have your daughter looked at by the pediatrician. She could be having a reaction to the antibiotics and they need to see it. Also take a good picture of the rash for future needs. My daughter is allergic to amox, zithromax and bactrim and everytime I have to tell someone about the rash I wish I had a picture. Go with your feelings about your own child. Good luck.

I will have to say that when our second son was about the same age, he had a double ear infection. They put him on antibotics also and two days later he had a full body rash with welts and all. We were told to discontinue the antibotic and given a new one. To this day our son is not allowed by the doctors because they said he was allergic to it. I would say the next time you need antibotics, to ask for a different kind perhaps one without a sulpher base to it. Good Luck and the benadryl will make him feel less itchy and uncomfortable at least.

M. my experience has been it doesn't matter how long you have been on a medication if you get a rash STOP THE MED. You can have an allergic reaction even if you have had the medication in the past without issue.

I think that you should get a second opinion. My son had to have surgery at 6 month for hypospadias
He needed a catheter it in and he got a sulfur based medicine to keep his bladder from contracting. About 5 days into the meds he got a rash all over his body. The Doctor told me to stop med ASAP and that he is allergic to sulfur at high doses. He told me that because it took so long for the rash to come out that possibly prolonged use caused a reaction. I will have to wait till he is 5 for an allergy test, but that is what my Dr told me. Good luck
Your Dr should be safe rather than sorry and I would get another opinion at another peds office or an allergy specialist. Allergies are nothing to mess with and I am surprised that your Dr did not want to see her

As mothers we know when something isn't right with our children. Listen to you intuition, regardless of what the doctor says. You're her mother. You know what you should do. Don't be awed by the title "doctor". She can ALWAYS go back on the antibiotic if it wasn't that. If it was the medicine make sure that it's noted in her medical chart even if the doctor doesn't feel it was.

DD (dear daughter) 1 broke out in roving bouts of hives (looked like huge swathes of mosquito bites) from penicyllin. Not sure how long after she started the meds they cropped up. Buzz the pharmacist to see what they think.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.